MAUDE Adverse Event Report: ABIOMED, INC. - 1220648 IMPELLA; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP

ABIOMED, INC. - 1220648 IMPELLA; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Catalog Number 0048-0024-JP
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Stroke/CVA (1770); Hemorrhage/Blood Loss/Bleeding (1888); Low Blood Pressure/ Hypotension (1914)
Date of Event 05/27/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc, or its employees that the report constitutes an admission that the product, abiomed inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
An impella cp was inserted via the right femoral artery in a 74-year-old male presenting with acute myocardial infarction (ami) and cardiogenic shock (cgs).The patient¿s comorbidities were unspecified, however, the patient required multiple vasopressors, inotropic support, and mechanical circulatory support (mcs), including an intra-aortic balloon pump (iabp) and extracorporeal mechanical circulation (ecmo).The patient was noted to be in scai stage d shock before initiation of impella cp support.It was reported that endovascular treatment was necessary prior to insertion of impella cp device due to "poor vascular characteristics of the lower extremities." it was also reported that the impella cp device was inserted through a 16f dry seal sheath.At the time of device placement, a slight difference in pupillary reflex between the left and right eyes was noted.6 days after impella insertion, a computed tomography (ct) scan of the brain was performed in response to the patient having a sudden drop in blood pressure.The scan revealed a subarachnoid hemorrhage.The impella cp device functioned as intended with a performance level of p-7 with flows at 3.0 liters per minute and purge solution of 5% dextrose in water with 20 units/ml of heparin added and no device-related issues were identified that impacted performance or patient management.Bleeding is a known risk associated with large-bore arterial access and anticoagulation in critically ill patients.After 7 days of support, the impella cp device was removed, as mechanical circulatory support was deemed no longer necessary based on improved cardiac function.The patient survived at explant.
 
Additional Manufacturer Narrative
Corrected information was provided in d3 (manufacturer fax), d10 (concomitant).Upon review, it was identified that it was inadvertently omitted from the initial report.Corrected information was provided in h6 (health effect - clinical code, impact code).Upon review, it was identified that surgical intervention and major bleed codes were updated to hypotension and serious injury.B5 is being updated to include new and corrected information that was not included in the initial report.The revised b5 provides a complete event narrative.H6: updated codes based on the results of the investigation.H11: updated based on the results of the investigation.The root cause of the injury was unable to be determined due to insufficient clinical details.
 
Event or Problem Description
It was reported that the purge solution was changed to sodium bicarbonate in the 5% dextrose in water after diagnosis of subarachnoid hemorrhage.An impella cp was inserted via the right femoral artery in a 74-year-old male presenting with acute myocardial infarction (ami) and cardiogenic shock (cgs).The patient¿s comorbidities were unspecified, however, the patient required multiple vasopressors, inotropic support, and mechanical circulatory support (mcs), including an intra-aortic balloon pump (iabp) and extracorporeal mechanical circulation (ecmo).The patient was noted to be in scai stage d shock before initiation of impella cp support.It was reported that endovascular treatment was necessary prior to insertion of impella cp device due to "poor vascular characteristics of the lower extremities." it was also reported that the impella cp device was inserted through a 16f dry seal sheath.At the time of device placement, a slight difference in pupillary reflex between the left and right eyes was noted.6 days after impella insertion, a computed tomography (ct) scan of the brain was performed in response to the patient having a sudden drop in blood pressure.The scan revealed a subarachnoid hemorrhage.The impella cp device functioned as intended with a performance level of p-7 with flows at 3.0 liters per minute and purge solution of 5% dextrose in water with 20 units/ml of heparin added and no device-related issues were identified that impacted performance or patient management.Bleeding is a known risk associated with large-bore arterial access and anticoagulation in critically ill patients.After 7 days of support, the impella cp device was removed, as mechanical circulatory support was deemed no longer necessary based on improved cardiac function.The patient survived at explant.

Brand Name
IMPELLA
Common Device Name
TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer (Section G)
DANVERS
Manufacturer Contact
derek sammarco
22 cherry hill dr.
danvers, MA 01923
7814934967
MDR Report Key25390724
Report Number1220648-2026-08459
Device Sequence Number10700065
Product Code OZD
UDI-Device Identifier00813502011371
UDI-Public(01)00813502011371(17)271111(10)2027825161
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/04/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number0048-0024-JP
Device Lot Number2027825161
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/28/2026
Supplement Date Received by Manufacturer06/04/2026
Initial Report FDA Received Date06/04/2026
Supplement Report FDA Received Date06/11/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/16/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
EXTRACORPOREAL MEMBRANE OXYGENATION (ECMO); INTRA-AORTIC BALLOON PUMP (IABP)
Outcome Attributed to Adverse Event Required Intervention;
Patient Age74 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceAsian